New Hampshire, 2015

Damaging Winds in New Hampshire, May 10, 2015

May 10, 2015 · NWS GYX · 3 events in 1 county or zone

A slow moving cold front dropping south from Canada produced afternoon convection. Stronger cells developed over the Hudson Valley during the early afternoon and moved east into central and southern New Hampshire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A slow moving cold front dropping south from Canada produced afternoon convection. Stronger cells developed over the Hudson Valley during the early afternoon and moved east into central and southern New Hampshire. These storms mainly produced wind damage as they pushed into Grafton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 10, 3:49 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, May 10, 3:49 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KGYX
449 PM EDT SUN MAY 10 2015

.SYNOPSIS...
A COLD FRONT WILL DROP SOUTH THROUGH THE REGION TONIGHT AND WILL
STALL OVER SOUTHERN NEW ENGLAND MONDAY. THE FRONT WILL LIFT NORTH
AHEAD OF LOW PRESSURE APPROACHING FROM THE WEST MONDAY NIGHT. LOW
PRESSURE CROSSING SOUTHERN QUEBEC ON TUESDAY WILL DRIVE A COLD
FRONT THROUGH THE REGION. A TROUGH OF LOW PRESSURE WILL LINGER
OVER THE REGION TUESDAY NIGHT AND WEDNESDAY. HIGH PRESSURE WILL
BUILD IN FROM THE WEST WEDNESDAY NIGHT THROUGH FRIDAY. HIGH
PRESSURE WILL HOLD OVER THE AREA ON SATURDAY.

&&

.NEAR TERM /TONIGHT/...
445PM UPDATE...
OVERALL COVERAGE OF CONVECTION THIS AFTERNOON IS SIGNIFICANTLY
LESS THAN EXPECTED. COLD FRONT STILL STUCK OVER SOUTHERN QUEBEC
AND HAVING A DIFFICULT TIME MAKING PROGRESS SOUTHWARD. SOME
SCATTERED SHOWERS HAVE BEEN NOTED AHEAD OF THE FRONT ACROSS
NORTHERN PARTS OF NEW HAMPSHIRE AND MAINE... MOVING SLOWLY TO THE
EAST. AN EMBEDDED THUNDERSTORM OR TWO HAS OCCURRED AND WILL
CONTINUE TO BE POSSIBLE THIS EVENING. MORE ROBUST CONVECTION HAS
BEEN NOTED ACROSS THE HUDSON VALLEY AND THIS IS EXPECTED TO MOVE
EAST INTO CENTRAL AND SOUTHERN NEW HAMPSHIRE OVER THE NEXT FEW
HOURS. AS IT DOES SO IT SHOULD WEAKEN AT LEAST SOMEWHAT. DID NOT
CHANGE OVERNIGHT LOW TEMPERATURE FORECAST ALTHOUGH CURRENT
FORECAST LOWS IN THE LOW TO MID 50S OVER COASTAL MAINE ARE COMING
INTO DOUBT AS CURRENT SURFACE DEWPOINTS ARE IN THE UPPER 50S TO
LOW 60S.

ORIGINAL DISCUSSION...
COLD FRONT CURRENTLY DRAPED ACROSS SOUTHERN QUEBEC WILL GRADUALLY
DROP SOUTH THROUGH THIS EVENING...EVENTUALLY STALLING OVER
SOUTHERN NEW ENGLAND AFTER MIDNIGHT. AFTERNOON HEATING FINALLY
KICKING OFF CONVECTION OVER NORTHERN NEW ENGLAND AND WILL BE
PUSHING INTO CENTRAL AND SOUTHERN AREAS THROUGH THE REMAINDER OF
THE AFTERNOON AND EVENING. MOST OF THE ACTIVITY WILL DIE OUT THIS
EVENING WITH LOSS OF HEATING BUT WILL INCLUDE SOME LOW CHANCE POPS
FOR THE OVERNIGHT FOR ANY LINGERING SHOWERS. AN INCREASING ONSHORE
FLOW WILL BRING OCEAN STRATUS BACK INTO THE AREA AFTER MIDNIGHT.
LOWS WILL RANGE FROM THE MID 40S TO LOWER 50S IN NORTHEAST ZONES
TO THE MID 50S TO MID 60S IN THE SOUTHWEST.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
MONDAY LOOKING PRETTY DREARY AS THE FRONT REMAINS STALLED TO THE
SOUTH AND MOIST ONSHORE FLOW CONTINUES. WILL SEE PATCHY AREAS OF
DRIZZLE AND SCATTERED SHOWERS. HIGH TEMPERATURES WILL RANGE
THROUGH THE 50S IN MAINE AND IN THE 60S TO MID 70S IN NEW
HAMPSHIRE.

LOW PRESSURE APPROACHING FROM THE WEST MONDAY NIGHT WILL LIFT THE
FRONT NORTHWARD OVERNIGHT. SHOWERS WILL BE LIKELY GRADUALLY
SHIFTING INTO NORTHERN ZONES TOWARD TUESDAY MORNING. LOW WILL BE
IN THE MID 40S TO MID 50S.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
MODELS MORE AGGRESSIVE WITH PUSHING THE WARMER SURFACE AIR INTO
THE FORECAST AREA ON TUESDAY MORNING...ESPECIALLY ACROSS NH AND
INTERIOR WESTERN ME...WHICH WILL WILL MEAN TEMPERATURES IN THE
70S ACROSS NH...AND PUSHING TO AROUND 70 AWAY FROM THE COAST IN
MAINE. ALSO WILL BE MORE BREAKS OF SUN AS THE WARM LAYER MIXES
OUT. COLD FRONTAL SYSTEM MOVES ACROSS THE REGION TUESDAY AFTERNOON
AND NIGHT. IT WILL LIKELY OCCUR WITH TWO BOUNDARIES... ONE DURING
THE AFTERNOON WHICH COULD PRODUCE SHOWERS AND THUNDERSTORMS...AND
THEN A SECOND BOUNDARY WHICH WILL MOVE THRU LATE TUESDAY NIGHT
INTO EARLY WEDNESDAY MORNING...WITH ANOTHER ROUND SHOWERS
POSSIBLE...MAINLY IN THE MOUNTAINS. WEDNESDAY WILL BE COOL WITH
WITH A FAIR AMOUNT OF CLOUDS AS COLD POOL MOVES THRU ALOFT...AND
COULD SEE SOME SHOWERS IN THE MOUNTAINS AGAIN.

THURSDAY AND FRIDAY LOOK TO BE FAIR AND DRY WITH NORMAL TO
SLIGHTLY BELOW NORMAL TEMPERATURES AS HIGH PRESSURE MOVES IN.
MODELS CONTINUE TO SHOW A WAVE MOVING OVER THE TOP OF THE RIDGE
THIS WEEKEND AND BRING SOME SHOWERS TO THE REGION...RIGHT NOW
FOCUSED ON SATURDAY. THIS REMAINS A LOW CONFIDENCE PROPOSITION FOR
THE MODELS AT THIS POINT...WHICH MAY BE THE RESULT OF CONVECTIVE
SCALING PROBLEMS. OVERALL...THE TREND IS FOR LARGE SCALE 500MB
RIDGING ACROSS THE EASTERN HALF OF THE UNITED STATES NEXT
WEEKEND.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
SHORT TERM...ISOLATED THUNDERSTORM THREAT IS GREATEST OVER
INTERIOR NEW HAMPSHIRE THIS EVENING. IFR/LIFR CEILINGS DEVELOP
AFTER MIDNIGHT AND PERSIST THROUGH MONDAY NIGHT.

LONG TERM...EXPECT FLIGHT RESTRICTIONS TO LINGER INTO TUESDAY MORNING
BEFORE IMPROVEMENT TO VFR...BUT WITH A THREAT FOR THUNDERSTORMS IN
THE AFTERNOON. MAINLY VFR EXPECTED WEDNESDAY THRU FRIDAY.

&&

.MARINE...
SHORT TERM...SOUTHWEST FLOW SHIFTS TO NORTHEAST BEHIND A COLD
FRONT TONIGHT INTO MONDAY. FLOW SHOULD BE WELL BELOW ADVISORY
LEVELS.

LONG TERM...A SURGE OF SW FLOW AHEAD OF COLD FRONT COULD PUSH
WINDS BRIEFLY TO SCA LEVELS TUESDAY AFTERNOON OR EVENING...BUT
AFTER THAT WINDS/SEAS STAY BELOW SCA LEVELS THRU FRIDAY.

&&

.FIRE WEATHER...
MUCH HIGHER DEWPOINTS ACROSS THE AREA TODAY ARE LIMITING FIRE
DANGER CONCERNS. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE
EXPECTED THROUGH THE EVENING. MORE WIDESPREAD RAIN IS EXPECTED
MAINLY OVER NORTHERN AREAS OVER THE NEXT FEW DAYS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

NEAR TERM UPDATE... KIMBLE
Hazardous weather outlook, May 10, 2:40 PM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KGYX
340 PM EDT SUN MAY 10 2015

MEZ007>009-012>014-018>028-NHZ001>015-111000-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-CHESHIRE NH-EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH NH-
340 PM EDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING. A FEW STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-111000-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
340 PM EDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EARLY EVENING. A FEW STORMS MAY PRODUCE SMALL HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 10, 3:24 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
424 PM EDT SUN MAY 10 2015

MEZ014-021-022-102115-
SOUTHERN SOMERSET ME-INTERIOR WALDO ME-KENNEBEC ME-
424 PM EDT SUN MAY 10 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN SOMERSET COUNTY IN MAINE
  INTERIOR WALDO COUNTY IN MAINE
  KENNEBEC COUNTY IN MAINE

* UNTIL 515 PM EDT

* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR NORRIDGEWOCK...MOVING TO THE EAST AT 40
  MPH.

* PEA SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  SKOWHEGAN...
  PITTSFIELD...
  THORNDIKE...
  MADISON...
  AND NORRIDGEWOCK.

LAT...LON 4454 6914 4465 6989 4480 6990 4485 6930
      4481 6928 4473 6927 4472 6923
TIME...MOT...LOC 2023Z 275DEG 34KT 4473 6985

CEMPA
Special weather statement, May 10, 4:51 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
551 PM EDT SUN MAY 10 2015

NHZ002>004-102230-
NORTHERN CARROLL NH-SOUTHERN COOS NH-NORTHERN GRAFTON NH-
551 PM EDT SUN MAY 10 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN CARROLL COUNTY IN NEW HAMPSHIRE
  SOUTHERN COOS COUNTY IN NEW HAMPSHIRE
  NORTHERN GRAFTON COUNTY IN NEW HAMPSHIRE

* UNTIL 630 PM EDT

* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM OVER BETHLEHEM...MOVING TO THE EAST AT 35
  MPH.

* PEA SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  LITTLETON...
  BETHLEHEM...
  MOUNT WASHINGTON...
  PINKHAM NOTCH...
  AND CRAWFORD NOTCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 4417 7195 4432 7178 4425 7108 4399 7119
TIME...MOT...LOC 2149Z 286DEG 28KT 4426 7173

CEMPA
Special weather statement, May 10, 5:24 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
624 PM EDT SUN MAY 10 2015

NHZ005-007-102315-
SOUTHERN GRAFTON NH-SULLIVAN NH-
624 PM EDT SUN MAY 10 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
  SULLIVAN COUNTY IN NEW HAMPSHIRE

* UNTIL 715 PM EDT

* AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR STRAFFORD TO
  NEAR WOODSTOCK...MOVING TO THE EAST AT 30 MPH.

* PEA SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
  THESE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS
  LINE OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  LEBANON...
  CANAAN...
  ENFIELD...
  CORNISH...
  AND LYME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 4354 7238 4357 7238 4360 7234 4370 7230
      4377 7220 4379 7220 4382 7219 4387 7218
      4387 7203 4385 7174 4344 7202 4344 7206
      4340 7205 4337 7207 4349 7238 4351 7240
TIME...MOT...LOC 2222Z 280DEG 23KT 4384 7241 4361 7247

CEMPA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grafton

When
May 10, 5:40 PM EST to 5:44 PM EST
Where
Grafton County, 0.5 mi W of Hanover
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.700, -72.290

A severe thunderstorm downed trees and wires in Hanover.

Thunderstorm Wind, Grafton

When
May 10, 6:05 PM EST to 6:10 PM EST
Where
Grafton County, 0.85 mi SW of East Grafton
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.560, -71.940

A severe thunderstorm downed trees and wires in East Grafton.

Thunderstorm Wind, Grafton

When
May 10, 6:25 PM EST to 6:29 PM EST
Where
Grafton County, Ashland
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.700, -71.630

A severe thunderstorm downed limbs and wires in Ashland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2015Every state in 2015This day in weather historyWarnings in New Hampshire, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580564, 580565, 580568.